Alert archive / South Dakota / Tornado Warnings in 2020

Tornado Warning 11, NWS Rapid City, SD

August 27, 2020Lawrence County, Meade County, South Dakota

NWS Rapid City, SD issued this tornado warning at Aug 27, 2020, 7:48 PM MDT for Lawrence County, Meade County, South Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2020, 7:48 PM MDT (01:48 UTC)
Expired
Aug 27, 2020, 8:15 PM MDT
In force
27 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Lawrence County, SD, Meade County, SD

The radar

The Rapid City radar (KUDX), 51 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 5:31 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.8 hours before the alert went out and 324 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
1363 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Aug 27, 5:16 PM MDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 27, 5:16 PM MDT, 2 hours 32 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
516 PM MDT Thu Aug 27 2020

.DISCUSSION...(This Evening Through Thursday)
Issued at 316 PM MDT Thu Aug 27 2020

Current surface analysis shows one frontal boundary stretching
from central WY through northern NE, with low pressure looking to
be across east-central WY. A cold front was located northwest of
the region from northwest ND to western MT. Upper level analysis
shows flattened ridge over the northern and central Plains. Water
vapor imagery shows a series of disturbances from ID to MT and WY,
and into the Dakotas. KUDX radar is mostly quiet at the moment.
Regional radars show activity increasing across the higher terrain
of WY and MT, with showers and storms just north and east of the
forecast area. Temps are mostly in the 80s, with some 90s across
far southwest SD. Winds are mostly easterly to the north-northeast
of the low, with north to northwest winds on the backside across
Campbell County WY.

An active evening could be in store for portions of the area. After
morning clouds and some showers/storms, a good deal of sun has
developed over many areas. Dewpoints in the 50s and 60s is resulting
in moderate instability, with MLCAPE values of 1000 to over 2000
j/kg expected late today. Shear looks to be quite impressive in most
areas, so there is good potential for supercells. Cap looks to be
fairly strong right now in many areas, but is gradually eroding,
especially across far southwest SD where it is warmest near the
front. Various convective models have shown potential for 2
disturbances bringing storms, one moving into southwestern/southern
areas closer to the surface front late this afternoon into the
evening, and a stronger wave over northwest WY that will move
through mostly northern portions of the forecast area during the
evening. Each show good potential for supercells initially, with a
possible merger into a line of storms bringing strong winds.
There is still some uncertainty on the evolution and timing of
things, with the latest runs backing off the timing more into the
evening hours, but some severe weather is likely across the region
with large hail and strong wind gusts the main threats. Some
areas of heavy rain can also be expected, with an isolated tornado
not out of the question. Low level southerly jet over central and
eastern SD would help to sustain storms eastward across much of
SD overnight, but activity should diminish over our area by
midnight. Cold front to the northwest will pass through overnight
and could bring additional showers and thunderstorms before skies
clear out.

Drier and cooler air will build in for Friday, with highs a bit
below average finally, at least for one day. Breezy northwesterly
winds will develop, especially across the SD plains. The weekend is
looking mostly dry, at least through midday Sunday. A few showers
and storms are possible later Saturday into Saturday night across
southern SD as low level jet intensifies with increasing warm
advection. Highs will mostly be in the 80s on Saturday and Sunday. A
strong cold front will arrive by early Sunday afternoon, moving
across through the evening hours. Gusty northwest winds will develop
behind it, possibly approaching advisory criteria in the usual areas
of northwest and west central SD. Trailing upper level trough will
bring a chance for showers and a few storms late Sunday into Sunday
night.

Pleasantly cool weather can be expected for the first part of next
week, with highs only in the 60s and 70s on Monday and Tuesday. Lows
will be in the 40s and lower 50s, with some upper 30s possible over
the Black Hills and parts of northeast WY. It is looking drier for
the first half of the week, but cannot rule out a weak disturbance
or two in northwest flow bringing a few showers.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 514 PM MDT Thu Aug 27 2020

Scattered strong to severe thunderstorms are expected across
the area and spread east through central SD this evening. Wind
gusts above 50kts, hail greater than 1" and LIFR conditions
expected with the strongest storms. Activity will wane overnight.
Outside of storms, VFR conditions will prevail through the period.

&&

.FIRE WEATHER...
Issued At 316 PM MDT Thu Aug 27 2020

Breezy northwest winds behind a cold front on Friday will result
in very high grassland fire danger across the Pennington County
plains. This very high grassland fire danger will cover much of
the western SD plains on Saturday as breezy southerly winds
develop. Elevated fire weather conditions could develop over parts
of northeastern WY and far southwestern SD Saturday afternoon as
winds turn more southwesterly and relative humidities drop to 15
to 20 percent. Winds do not look as gusty across northeast WY
Saturday afternoon.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...15
FIRE WEATHER...26
Hazardous weather outlook, Aug 27, 11:53 AM MDT, 7 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1153 AM MDT Thu Aug 27 2020

SDZ001-002-012>014-024>026-028>032-042>044-046-047-049-072>074-
WYZ071-281300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Oglala Lakota-Jackson-Bennett-
Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northeastern Crook-
1153 AM MDT Thu Aug 27 2020 /1253 PM CDT Thu Aug 27 2020/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...the Black Hills of South Dakota...and northeast Wyoming.

.DAY ONE...This Afternoon and Tonight

There is an enhanced risk of severe thunderstorms this afternoon
and evening. Very large hail and strong damaging winds from 60 to
80 MPH are the main threats. A tornado or two could also develop.

The best chance for the strongest storms will be 300 PM to 1000
PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An isolated thunderstorm or two is possible Friday and Saturday,
although much of the area will remain dry. More widespread showers
and storms return Sunday with passage of cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-041-WYZ054>058-281300-
Southern Foot Hills-Fall River-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
1153 AM MDT Thu Aug 27 2020

This Hazardous Weather Outlook is for portions of southwestern
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms today. Large hail
and damaging winds are the main threats, but an isolated tornado
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An isolated thunderstorm or two is possible Friday and Saturday,
although much of the area will remain dry. More widespread showers
and storms return Sunday with passage of cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 27, 7:32 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
732 PM MDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             5 W OGLALA              43.18N 102.83W
08/27/2020  E1.00 INCH       OGLALA LAKOTA      SD   PUBLIC

&&

EVENT NUMBER UNR2002879

MLS
Local storm report, Aug 27, 7:33 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
733 PM MDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             7 N HULETT              44.78N 104.60W
08/27/2020  E1.00 INCH       CROOK              WY   PUBLIC

            PRECIPITATION 0.64 INCHES.

&&

EVENT NUMBER UNR2002880

SJR
Local storm report, Aug 27, 7:34 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
734 PM MDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND GST     10 ESE PINE HAVEN       44.29N 104.62W
08/27/2020  M52 MPH          CROOK              WY   MESONET

&&

EVENT NUMBER UNR2002881

MLS
Local storm report, Aug 27, 7:42 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
742 PM MDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     7 N HULETT              44.78N 104.60W
08/27/2020  E60 MPH          CROOK              WY   PUBLIC

&&

EVENT NUMBER UNR2002883

SJR
Local storm report, Aug 27, 7:47 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
747 PM MDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     7 SW ROCKYFORD          43.42N 102.58W
08/27/2020  E70 MPH          OGLALA LAKOTA      SD   PUBLIC

&&

EVENT NUMBER UNR2002884

MLS
Local storm report, Aug 27, 7:48 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
748 PM MDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TSTM WND GST     3 WSW FAIRBURN          43.68N 103.26W
08/27/2020  M51 MPH          CUSTER             SD   MESONET

&&

EVENT NUMBER UNR2002885

MLS

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 6:08 PM MDTSpecial Weather StatementUNR37 min
Aug 27, 6:08 PM MDTSevere Thunderstorm WarningUNRFall River67 min
Aug 27, 6:18 PM MDTSevere Thunderstorm WarningUNRButte57 min
Aug 27, 6:20 PM MDTSevere Thunderstorm WarningUNROglala Lakota55 min
Aug 27, 6:22 PM MDTSpecial Weather StatementUNRButte38 min
Aug 27, 6:25 PM MDTSevere Thunderstorm WarningUNRPerkins65 min
Aug 27, 6:35 PM MDTSevere Thunderstorm WarningUNRButte, Harding36 min
Aug 27, 7:00 PM MDTSevere Thunderstorm WarningUNROglala Lakota, Pennington60 min
Aug 27, 7:09 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence, Meade66 min
Aug 27, 7:11 PM MDTSpecial Weather StatementUNRCuster, Pennington64 min
Aug 27, 7:24 PM MDTSevere Thunderstorm WarningUNRPerkins, Ziebach50 min
Aug 27, 7:34 PM MDTSevere Thunderstorm WarningUNRButte, Harding25 min
Aug 27, 7:50 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington55 min
Aug 27, 8:04 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson, Pennington41 min
Aug 27, 8:10 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence, Meade, Pennington80 min
Aug 27, 8:37 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson, Meade, Pennington, Ziebach53 min
Aug 27, 8:57 PM MDTSpecial Weather StatementUNRPennington33 min
Aug 27, 9:01 PM MDTSevere Thunderstorm WarningUNRCuster, Haakon, Jackson, Meade, Oglala Lakota, Pennington59 min
Aug 27, 9:29 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson, Pennington, Ziebach61 min
Aug 27, 10:20 PM MDTSpecial Weather StatementUNRMellette40 min
Aug 27, 10:54 PM MDTSpecial Weather StatementUNRPennington51 min
Aug 27, 6:28 PM MDTSevere Thunderstorm WarningUNRCrook47 min
Aug 27, 6:38 PM MDTSpecial Weather StatementUNRCampbell52 min
Aug 27, 6:47 PM MDTSevere Thunderstorm WarningUNRCampbell, Weston58 min
Aug 27, 7:16 PM MDTSevere Thunderstorm WarningUNRCrook29 min

Nearby

Tornado Warnings in South Dakota, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.